Is it normal to have rapid heart rate while taking Atenolol?
- 24 Dec 2011 by BeccaD
- 24 December 2011
- high blood pressure, anxiety, atenolol, hypertension, blood disorders, doctor, blood pressure, heart
I am 25 years old and my doctor put me on atenolol close 4 months ago for high blood pressure.. --- A little over a year ago i was having RAPID heartbeats and I felt as if my heart was comming up to my throat, I found it hard to breath at times and it was overall very scary. Knowing that my father and brother both has heart problems I went into the doctor and she just said that it was panic attacks and put me on buspirone and then the next to follow was sertraline. Nothing seemed to be helping my "panic attacks" . And just a few months ago I felt the worst I think I ever felt, and I checked my blood pressure and that was when I was diagnosed with high blood pressure... Now I also have a seizure disorder but have thankfully been clear of them for over 6 years.
My question... Is it normal that I am starting to expirance the rapid heartbeats again while on atenolol, cause I was understanding that atenolol helps slow down heartrates...
No, it is not normal that you are experiencing the rapid heart rate while on atenolol. You should report this to the doctor as soon as possible. Atenolol should reduce the heart rate, but in rare instances can cause it to increase or be irregular. Best to let the doctor decide whether it is the atenolol or anxiety.
No Becca... atenolol is not meant to raise your heart rate. It is meant to lower it... lbecause it is a beta blocking drug which lowers heart rates.
If your anxiety is very high it could be able to override the beta blocking effects... but the anxiety would have to be fairly high or the dosage of the atenolol very low.
Good luck with your health issues going on. Merry Christmas... pup
Hi Becca, as a patient that takes ateneolol for the exact reason you do, I can tell you that I have had to have my dose adjusted several times. I started at 50mg, then out of nowhere I got high blood presse which has always been low. They tried me on several different meds & nothing helped until they upped the dose of atenolol to 200mg. Then the BP returned to normal, & now I am back on just 25mg of atenolol to keep my heart rate down. These were strange things that just happened for no reason. My blood pressure is back to being low again (normal). No one even my heart doctor has a clue as to what or why all that happened, but it just did. Our bodies cn act or react strangley sometimes. I wonder at times if I even need the atenolol at all any more, but I do have irregular heatbeat too. & it helps that also. I wish you luck. It may be that the atenolol just meeds to be adjusted to a hight dose...
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 20 May 2011 • 1 answer
Posted 7 Sep 2011 • 5 answers
Posted 2 Apr 2013 • 1 answer
Posted 17 Oct 2013 • 1 answer
Posted 12 Jun 2016 • 0 answers